PDA

View Full Version : Vitamin B12 level is very high, but not taking B12 supplements




cvmoss
08-31-2010, 09:39 AM
:confused: I just received lab results that indicated my vitamin B12 level was 1230 based on a range of 211-946(pg/mL). This is interesting because I don't take B12 supplements. My question is two part: 1) Should I be concerned about levels this high; and 2) What other sources would rise B12 levels to this degree? (I currently take Synthroid, Cytomel, & Tegretol daily; Omega supps ocassionally. Could they have anything to do with B12?) Very confused.




mrsD
08-31-2010, 10:02 AM
I don't think this reading is "very high" -- it is only a little out of range. In fact the lower end of that range is an error and antiquated. Newer guidelines have 400 as the lowest normal. 211 is NOT normal and significant neurological symptoms may be present at 211.

There are some rare medical diseases that may increase B12.
Some overgrowth of bacteria in the bowel may do it.

Also some kidney disease may have it... this link gives readings for the various kidney problems:
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC480434/pdf/jclinpath00070-0064.pdf

If you look at the chart on page 2 you can see that the readings are inconsistent with several patients with the same problems.

B12 can be in some fortified cereals, and you may be getting it that way too.

Your doctor would be your best bet for further opinions.
However, many of us take supplements and have readings of 2000 with no problems. The FDA does not supply any toxic upper level for B12 as decades of experience have not found any danger with it.

An unexplained high level is not toxic, but may point to something else going on with you.

MelodyL
08-31-2010, 10:56 AM
:confused: I just received lab results that indicated my vitamin B12 level was 1230 based on a range of 211-946(pg/mL). This is interesting because I don't take B12 supplements. My question is two part: 1) Should I be concerned about levels this high; and 2) What other sources would rise B12 levels to this degree? (I currently take Synthroid, Cytomel, & Tegretol daily; Omega supps ocassionally. Could they have anything to do with B12?) Very confused.

Mrs. D knows her stuff.
My B-12 level is 2000 and that's just dandy by me.

But .....I take 5000 everyday.

Do you eat lots of red meat? That might do it.

Melody

(Broken Wings)
08-31-2010, 11:05 PM
Welcome to NT

This is a great place to come and ask questions. There's lots of smart people here that will try to help in your quest. I hope you find things to help you understand your high B12 levels and I hope it's nothing to be concerned about.

Just take your time and look around. There's lots of forums to explore.

Darlene
09-01-2010, 12:24 AM
http://dl6.glitter-graphics.net/pub/2870/2870426nf2h1hebuf.gif (http://www.glitter-graphics.com)

Hello and welcome to NeuroTalk. Happy to see you have come to be with us. Just let us know if we can be of any help.

There are great number of fellow members here to assist as possible. My thoughts and prayers are with you.

Again welcome, looking forward to seeing you around.

Darlene :hug:

judiesva
04-17-2012, 03:47 PM
Hello -

New to this forum! Question-just starting testing for neuro symtoms (nerve testing next week followed by an mri). Symptoms include: numb, tingling feet, muscle twitching moving up from ankles, calves, thighs, eyelid, and now numbness to tongue and lips. Dr question if I had b12 test done, and I said yes was normal (in fall 2010-testing done by that Dr). Result was low 600's. Did not think to tell Dr that at the time had been taking for several years B12 supplements and multi B. How long would you suggest after stopping taking supplements to have b12 test taken again?

Thank you!

MelodyL
04-17-2012, 07:37 PM
Hello -

New to this forum! Question-just starting testing for neuro symtoms (nerve testing next week followed by an mri). Symptoms include: numb, tingling feet, muscle twitching moving up from ankles, calves, thighs, eyelid, and now numbness to tongue and lips. Dr question if I had b12 test done, and I said yes was normal (in fall 2010-testing done by that Dr). Result was low 600's. Did not think to tell Dr that at the time had been taking for several years B12 supplements and multi B. How long would you suggest after stopping taking supplements to have b12 test taken again?

Thank you!

You just might be B-12 deficient. I know that 600 might sound normal but (and I think Mrs. D will agree) your B-12 range should be in the 4 digits. Mine is 2000.

I'm curious as to what Mrs. D will say.

Melody

mrsD
04-18-2012, 02:24 AM
The new recommended lowest normal in US is 400.

That test was almost 2 yrs ago! Tests are only a snapshot in time. If you were coming down, or living off your stored B12 in the liver then, today your result may be lower.

So getting a new test might reveal something.

We at the PN forum try to keep our levels at least at 1000 and some do more.

B12 is not the only nutrient people can be low with. Low D also causes problems. That should be tested as well.

Low magnesium can cause all sorts of sensations, including twitching.

If you were taking something last test, I'd still take it this time around, to see under the same circumstances if anything has changed. Not all B12 is absorbed orally, especially if you take it with food. Taking on an empty stomach is best.

Do you take acid blocking drugs? Zantac or Prilosec etc?
These drugs impair many things in the body:
B12
folate
calcium
magnesium
zinc
iron.

There are people who cannot methylate B12 or folic acid. These will test as present in the blood, but since they are not activated do not work for you. The test is MTHFR DNA test, and it is a genetic failure in 10-30% of US adults. If you have this genetic polymorphism you cannot methylate (activate) B12 and folic acid and you would still have symptoms of deficiency with both.

Consuming a diet high in sugar, and/or starchy carbs can lead to low blood sugars (a crash of sorts), and this can present with twitching and other sensations when blood sugar is low. If you feel better when you eat, that is a sign of possible impaired glucose utilization, or pre-diabetes.